Urge to constantly take deep breaths from Adderall?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Urge to constantly take deep breaths from Adderall?

Viewing 3 reply threads
  • Author
    Posts
    • #174710
      Joeybags
      Participant

      Hi All,
      I’m a 47 year old male, recently prescribed Adderall at 20mg 3x/day. I was a hyperactive child and was on Ritalin for 7 years until the age of 12. Ever since then I always thought my ADHD was pretty much under control or that I even “grew out of it”. I recently saw a doctor because I was having trouble concentrating on my work after now having to work from home and could not focus on other things I should be doing like eating right and exercising. He suggested to try Adderall. This was 5 weeks ago. I took my first 20mg pill at 1pm on my first day and could not fall asleep until 6am the next morning. At 20mg it gave me a feeling of well being and I was able to focus on work for about 6 hours, but I felt I was too sensitive for that dosage. I didn’t take another one until about a month later, which was last Wednesday, June 10. The doc suggested I instead take 10 mg and then see how it goes from there. I took half a pill (10mg) for six days starting on Wednesday until this past Monday. I stopped taking it because I noticed that on Sunday I started having an urge to take deep breaths every few minutes. It was strange because it came on suddenly. I know we naturally take deep breaths from time to time but I had the urge to do so very frequently and even yawn more frequently than normal. I know that one of the more severe side effects of Adderall is shortness of breath and it can cause breathing issues. But I’m thinking I’m on a low dose and only took it for 6 days, I can’t believe I would already have a breathing problem as a side effect. The 10mg worked well and I was able to work all weekend on my work work and got a ton done. It’s Thursday and I am still getting the urges to take deep breaths and I noticed last night I kept waking up feeling like I stopped breathing and my body jolted awake. I told the doc about my breathing and he said it’s likely stress and anxiety. Maybe I’m now caught up in a negative feedback loop where I feel anxious thinking the Adderall damaged my ability to breath properly and won’t go away so I now have to take deep breaths to make myself feel better. If the urge to take deep breaths was a side effect I would have assumed after not being on them for the past 3 days these feelings would have gone away. Maybe it really is anxiety but I’ve always been an anxious person and never experienced the relentless need to take deep breaths. When I was on the Adderall I was drinking about 5 cups of coffee and smoking cigarettes. Maybe the combination of all of those caused my situation. So now off the Adderall and stopped the smoking on Monday, but still drinking coffee. Anyone else have a similar thing happen to them? At this point I’m just scared because I just want my normal breathing back. Any suggestions?

    • #174810
      Penny Williams
      Keymaster

      There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both.If Ritalin was effective for you as a child, that probably signals that you do better on methylphenidates. There are several options.

      I am assuming the Adderall you were prescribed was short-acting, otherwise splitting it in half would ruin the time-release mechanism of XR. If short-acting, this may signal that you’d do better on a time-release long-acting formulation, like Concerta for instance.

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      Penny
      ADDitude Community Moderator, Parenting ADHD Coach, Podcaster & Author, Mom to teen w/ ADHD, LDs, and autism

      • #174820
        Joeybags
        Participant

        Thank you Penny! Yes, the Adderall I was prescribed was short-acting. I’ll make note of your suggestions and bring them up with my doctor at my next visit.

    • #174870
      myCuteBullet
      Participant

      It took me a year to figure out that the shortness of breath from Adderall was caused by acid reflux which was exacerbated by the medication. I continued to have strange and uncomfortable side effects/symptoms that no doctor was able to explain. I stopped taking the medication for months but decided to try again after starting an acid reducing medication (Famotidine 10mg daily). I can now tolerate the medication. Oh, I also have to take choline with Adderall or I’ll get headaches and back/shoulder pain/tension. Just for the heck of it, maybe try some Famotidine and see if that helps. There is a lot doctor’s don’t know about acid reflux and the symptoms. I only ever had classic heartburn once.

    • #181208
      cgracek
      Participant

      Omg I get the same exact thing and I have for years! It usual only last a few days but this time around I’ve been deep breathing/yawning for 5 days. Yawning helps because it feels like it’s delivering a deeper breath. I try to get such good breaths in that I make myself light headed sometimes. It’s definitely anxiety related and exasperated from Adderall.

      I read that holding your breath a couple times helps with this and I have noticed it does sometimes. Please let me know if you find a solution!

Viewing 3 reply threads

You must be logged in to reply to this topic.